University of Hertfordshire

From the same journal

By the same authors

Misuse of anticholinergic medications: a systematic review.

Research output: Contribution to journalReview articlepeer-review

Documents

  • Stefania Chiappini
  • Alessio Mosca
  • Andrea Miuli
  • Francesco Semeraro
  • Gianluca Mancusi
  • Maria Chiara Santovito
  • Francesco Di Carlo
  • Mauro Pettorruso
  • Amira Guirguis
  • John M. Corkery
  • Giovanni Martinotti
  • Fabrizio Schifano
  • Massimo di Giannantonio
View graph of relations
Original languageEnglish
Article number355
Number of pages27
JournalBiomedicines
Volume10
Issue2
Early online date1 Feb 2022
DOIs
Publication statusPublished - 1 Feb 2022

Abstract

(1) Background: Over the last decade, misuse and diversion of medications has appeared to be increasingly concerning phenomena, including a range of different molecules. As current knowledge on the abuse of centrally acting anticholinergics is limited, the aim of the present study is to review the relevant published data, focusing on the following molecules: benztropine, biperiden, scopolamine, orphenadrine, and benzhexol/trihexyphenidyl (THP). (2) Methods: A systematic literature review was carried out using Pubmed, Scopus, and Web of Science databases following the Preferred Reporting Items for Systematic Reviews and Meta-Analyses (PRISMA). Research methods were registered on PROSPERO (CRD42021257293). (3) Results: A total of 48 articles, including case reports, surveys, and retrospective case series analyses, were included. Most articles focused on benzhexol/THP (n = 25), and benztropine (n = 4). The routes of administration were mostly oral, and macrodoses together concomitant illicit drugs, e.g., cocaine, have been recorded. Toxidromes included both physical (e.g., tachycardia, tachypnoea, dilatated pupils, dry skin, urinary retention, ataxia, etc.) and psychiatric symptoms (e.g., anxiety, agitation, delirium, etc.). Fatal outcomes were very rare but reported. (4) Conclusion: Results from the present study show that anticholinergic misusing issues are both widespread worldwide and popular. Considering the potential adverse effects associated, healthcare professionals should be vigilant and monitor eventual misusing issues.

Notes

© 2022 by the authors. Licensee MDPI, Basel, Switzerland. This article is an open access article distributed under the terms and conditions of the Creative Commons Attribution (CC BY) license (https://creativecommons.org/licenses/by/4.0/)

ID: 26738484